Texas, 2011

Drought in Texas, October 1 to 31, 2011

October 1 to 31, 2011 · NWS OUN · 8 events in 8 counties and zones

Much needed rain fell over parts of western north Texas, but only made a small dent in the exceptional drought that has plagued the region for several months. Some areas received over 5 inches of rainfall for the month, which is well above normal.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Much needed rain fell over parts of western north Texas, but only made a small dent in the exceptional drought that has plagued the region for several months. Some areas received over 5 inches of rainfall for the month, which is well above normal. However, with much of the region over 15 inches below normal for the year, it will take several large rainfall events to make a significant improvement to the drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 30, 9:55 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 30, 9:55 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1055 PM CDT FRI SEP 30 2011

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE PD.

&&

.PREV DISCUSSION... /ISSUED 901 PM CDT FRI SEP 30 2011/

.DISCUSSION...
HIGH PRESSURE WILL RESULT IN CLEAR SKIES...LIGHT WINDS...AND COOL
TEMPERATURES OVERNIGHT. AS USUAL IN THESE
CONDITIONS...TEMPERATURES WILL VARY RATHER DRAMATICALLY OVER SHORT
DISTANCES DUE TO TERRAIN AND OTHER FACTORS.

NO CHANGES TO THE EXISTING FORECAST ARE CURRENTLY PLANNED THIS
EVENING.

&&

.PREV DISCUSSION... /ISSUED 600 PM CDT FRI SEP 30 2011/

AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE PD.

PREV DISCUSSION... /ISSUED 209 PM CDT FRI SEP 30 2011/

DISCUSSION...
SFC HIGH WILL SETTLE OVER AREA TONIGHT. WINDS WILL SHIFT TO THE
SOUTH AND SOUTHEAST SATURDAY. UPPER RIDGE WILL GRADUALLY SHIFT OVER
THE PLAINS OVER THE WEEKEND AND EARLY NEXT WEEK. TEMPERATURES WILL
BE WARM OVER THE WEEKEND INTO NEXT WEEK. SOUTHERLY WINDS WILL
CONTINUE OVER THE AREA BUT BECOME BREEZY... ESPECIALLY IN WESTERN
PORTIONS OF THE FA... NEXT WEEK. WITH THE WARM TEMPERATURES...
BREEZY AND DRY CONDITIONS... ELEVATED WILDFIRE POTENTIAL WILL BE A
CONCERN NEXT WEEK.

MODELS SHOW AN UPPER TROUGH APPROACHING THE AREA TOWARDS THE MIDDLE
OF NEXT WEEK THEN MOVING ACROSS THE PLAINS STATES. MOISTURE WILL
BEGIN TO BE PULLED NORTHWARD AHEAD OF THIS SYSTEM WHICH WILL LEAD TO
INCREASE HUMIDITIES THE LATER HALF OF NEXT WEEK. HOWEVER... WINDS
WILL ALSO BECOME STRONG WEDNESDAY AND THURSDAY WHICH WILL CONTINUE
TO BE CONCERN FOR FIRE WEATHER CONDITIONS. SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE WITH THIS SYSTEM LATE NEXT WEEK. A COLD FRONT WILL
MOVE ACROSS THE REGION AS THE UPPER STORM SYSTEM MOVES ACROSS THE
CENTRAL U.S. HOWEVER... THE TIMING OF THE FRONT AND... TIMING AND
PATH OF THE UPPER STORM SYSTEM CONTINUES TO BE A QUESTION AS MODELS
DIFFER FROM RUN TO RUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  78  49  79  51 /   0   0   0   0
HOBART OK         77  47  81  51 /   0   0   0   0
WICHITA FALLS TX  82  51  83  54 /   0   0   0   0
GAGE OK           77  43  84  47 /   0   0   0   0
PONCA CITY OK     77  46  77  48 /   0   0   0   0
DURANT OK         83  52  82  52 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/02
Hazardous weather outlook, Sep 30, 10:56 AM CST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1156 AM CDT FRI SEP 30 2011

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1156 AM CDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
A DRY STABLE AIRMASS ASSOCIATED WITH SURFACE HIGH PRESSURE WILL
PRODUCE UNFAVORABLE CONDITIONS FOR THUNDERSTORM DEVELOPMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY OCT 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL INCREASE WEDNESDAY INTO THURSDAY AS
MOISTURE SLOWLY RETURNS WITH SOUTHERLY FLOW AND AN UPPER LEVEL
TROUGH APPROACHES THE SOUTHERN PLAINS DURING THE LATER HALF OF NEXT
WEEK.

OTHER HAZARDOUS WEATHER...
WINDY CONDITIONS WILL DEVELOP ACROSS PARTS OF THE REGION BY SUNDAY
AS LOW PRESSURE DEVELOPS OVER THE HIGH PLAINS AND WINDS SHIFT TO THE
SOUTH TO SOUTHWEST. THE CONTINUED PRESENCE OF DRY AIR COMBINED WITH
INCREASED WINDS WILL SUPPORT HIGH TO VERY HIGH WILDFIRE POTENTIAL
SUNDAY THROUGH THURSDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Archer

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Archer forecast zone
Reported by
Other Federal Agency
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

D4 drought continued through the month.

Drought, Baylor

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Baylor forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

D4 drought continued through the month.

Drought, Clay

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

D4 drought continued through the month for most of the county, although a slight improvement to D3 occurred over the southern half of the county on the 11th.

Drought, Foard

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Foard forecast zone
Reported by
Other Federal Agency
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

D4 drought continued through the month.

Drought, Hardeman

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hardeman forecast zone
Reported by
Other Federal Agency
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

D4 drought continued through the month.

Drought, Knox

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Knox forecast zone
Reported by
Other Federal Agency
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

D4 drought continued through the month.

Drought, Wichita

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Other Federal Agency
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

D4 drought continued through the month.

Drought, Wilbarger

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Wilbarger forecast zone
Reported by
Other Federal Agency
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

D4 drought continued through the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351922, 351924, 351925, 351926, 351927, 351928, 351930, 351931.